Ask the Doctors October 2012 Issue

Ask The Doctors: October 2012

Q. I’m 81 and after more than 10 years on pacemakers I was switchd to bi-ventricular pacing. Because of usage, life of this device was expected to be three years. It’s been a challenge, as I have frequent feelings of panic for the first time, headaches and dizzy spells. I want to go back to one lead. Do you see a problem?

For those who lack your familiarity with implantable pacemakers, some explanation of the cardiac conduction system is required. Normally, heart muscle is stimulated to beat by electrical impulses from a tiny bundle of cells called the sinoatrial (SA) or “sinus node.” Located in the right atrium (RA), the right upper chamber of the heart, the sinus node is the heart’s natural pacemaker. After activation of the RA, electrical signals travel to the lower chambers – the ventricles—via a waystation called the atrioventricular (AV) node. If all elements of the pathway function correctly, the atria and ventricles contract sequentially, again and again without fail. However, as with any system, it is only as good as its weakest link. In general, the heart will beat too slowly if the system malfunctions at the level of the SA or AV nodes, leading to fatigue, lightheadedness, or fainting. SA nodal dysfunction is treated with a single-lead pacemaker, with one wire going to the RA. When the SA node fires off impulses slower than a certain rate called the “backup rate,” the pacemaker kicks in and activates the atria. AV nodal problems are addressed with a dual-lead device, with wires in the RA and right ventricle (RV). The dual-chamber pacemaker stimulates the ventricles to contract if it takes too long for signals from above to pass through the AV node.

A biventricular (BiV) pacemaker is indicated when the internal conduction system of the ventricles is defective. This can result in a problem known as dyssynchrony, when different parts of the ventricles contract at different times. Put more colorfully, the heart looks more like it is doing a “hula-dance,” rather than squeezing all together, leading to poor forward blood flow and symptoms of heart failure. The BiV pacemaker uses one lead in the RA and one for each ventricle. The firing of the ventricular leads is “tuned” to make the heart contract as synchronously as possible. The symptoms you describe cannot be easily ascribed to BiV pacing. If your device has been tested and shown to function properly, other possible causes such as medications should be considered. If all else fails, your cardiologist may be willing to program your pacemaker to behave like a single-chamber device, to see if your distressing symptoms improve.

Q. After my heart attack, my doctor put me on an ACE-inhibitor, saying it might help prevent heart failure and limit the worsening of my heart function. But I’ve heard mixed reviews of these drugs, some saying they can cause kidney problems. Can you elaborate?

ACE-inhibitors can be very beneficial medications, as demonstrated by multiple large-scale clinical trials, but as with any class of drug they carry with them a number of possible side-effects. ACE-inhibitors lower blood pressure and reduce the workload of the heart. For those with a history of heart attack, as well as those at high risk for such events, ACE-inhibitors have been shown to lower the chance of heart attack, stroke and death. Also, patients with heart failure treated with these agents tend to survive longer and have fewer adverse symptoms compared to those treated with placebo. A difficult concept to explain is that ACE-inhibitors can help protect the kidneys from long-term injury by hypertension or diabetes, but in the short-term they can impair kidney function. The latter issue can be manifested by a drop in urine output, and high potassium levels in the blood. Patients on ACE-inhibitors require close monitoring in the first months after the drugs are prescribed, both by symptom assessment and by blood tests, so that potential harm can be avoided.